Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 107, NWS Sioux Falls, SD

May 29, 2022Minnehaha County, Moody County, South Dakota; Pipestone County, Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 29, 2022, 4:26 AM CDT for Minnehaha County, Moody County, South Dakota; Pipestone County, Rock County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2022, 4:26 AM CDT (09:26 UTC)
Expired
May 29, 2022, 5:04 AM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Pipestone County, MN, Rock County, MN, Minnehaha County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 35 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:02 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2671 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:42 AM CDT, 44 minutes earlier.

Area forecast discussion, May 29, 3:42 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
342 AM CDT Sun May 29 2022

.SHORT TERM...(Today and Tonight)
Issued at 340 AM CDT Sun May 29 2022

Due to ongoing severe weather and technical issues, the early
morning forecast discussion will be delayed.

.LONG TERM...(Monday through Saturday)
Issued at 340 AM CDT Sun May 29 2022

Due to ongoing severe weather and technical issues, the early
morning forecast discussion will be delayed.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1105 PM CDT Sat May 28 2022

Latest radar imagery shows showers and storms starting to drift
eastward into portions of the James River Valley. As alluded to in
the previous discussion, can't rule out the possibility of seeing a
storm or two impact both KHON and KFSD between 06-11z, causing cigs
and vsbys to briefly drop to MVFR levels. Winds during this time
should largely remain out of the E/SE, with gusts ranging between 15
to 25 mph.

Otherwise, look for quiet conditions to gradually return near
daybreak, though MVFR cigs may linger along and north of I-90 though
mid-morning. Showers and storms, a few of which could become severe,
return Sunday evening as a cold front advances toward the region.
However, due to lower confidence in exact location, have opted to
only cover storm chances with a PROB30 Group for the time being.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...SST
Hazardous weather outlook, May 28, 4:00 PM CDT, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
400 PM CDT Sat May 28 2022

SDZ038-039-050-052>054-057>061-063>065-068-292100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
400 PM CDT Sat May 28 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms return to the region this holiday weekend,
beginning this evening as storms move across central and eastern
South Dakota. The primary severe weather threat this evening will be
damaging wind gusts in excess of 70 mph, with isolated hail up to
half dollar size also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional rounds of thunderstorms are possible by Sunday evening,
and again late Monday. Although a few storms may become strong to
severe, the greater severe weather threat appears to be near and
east of Highway 81.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-066-067-069>071-292100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner-
Yankton-Union-
400 PM CDT Sat May 28 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms return to the region this holiday weekend,
beginning tonight. Isolated strong to severe storms are possible,
mainly after midnight. The strongest storms may produce hail up to
half dollar size, and possibly a few wind gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional rounds are severe weather are possible Sunday evening and
overnight, and again late Monday into Monday evening. Each of these
periods could see all modes of severe weather, including large hail,
damaging winds, and perhaps a few tornadoes. Remain aware of the
forecast and evolving severe weather risks this holiday weekend,
especially if you have outdoor plans.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 29, 1:05 AM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     4 ESE FORESTBURG        44.01N 98.03W
05/29/2022  M69 MPH          SANBORN            SD   MESONET

            MESONET STATION 6 SD RWIS FORESTBURG.

1245 AM     TSTM WND GST     2 NNW HURON             44.39N 98.23W
05/29/2022  M52 MPH          BEADLE             SD   ASOS

            ASOS STATION KHON HURON REGIONAL AIRPORT.

&&
Local storm report, May 29, 3:41 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
341 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     HAIL             FREEMAN                 43.35N 97.43W
05/29/2022  E1.50 INCH       HUTCHINSON         SD   TRAINED SPOTTER

            MOSTLY NICKEL SIZED BUT A FEW PING PONG
            SIZED.

&&

SG
Local storm report, May 29, 3:54 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     HAIL             3 ESE MENNO             43.22N 97.51W
05/29/2022  M2.00 INCH       HUTCHINSON         SD   TRAINED SPOTTER

            REPORT VIA SOCIAL MEDIA.

&&

SG
Local storm report, May 29, 4:00 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND GST     3 ESE PARKER            43.37N 97.08W
05/29/2022  M64 MPH          TURNER             SD   MESONET

            MESONET STATION 310 SD RWIS PARKER.

&&

SG
Local storm report, May 29, 4:08 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     HAIL             4 WSW SIOUX FALLS       43.52N 96.81W
05/29/2022  M2.00 INCH       MINNEHAHA          SD   NWS EMPLOYEE

&&

SG
Local storm report, May 29, 4:17 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     HAIL             1 E SIOUX FALLS         43.55N 96.71W
05/29/2022  E2.50 INCH       MINNEHAHA          SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

SG

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 12:18 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Beadle, Davison, Jerauld, Sanborn57 min
May 29, 12:58 AM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Lake, Miner, Sanborn32 min
May 29, 1:22 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory53 min
May 29, 2:10 AM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Davison, Douglas, Hanson, Hutchinson65 min
May 29, 2:43 AM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook, Turner, Yankton47 min
May 29, 3:27 AM CDTSevere Thunderstorm WarningFSDHutchinson, Lincoln, McCook, Minnehaha, Turner, Yankton48 min
May 29, 3:43 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, Minnehaha, Turner47 min
May 29, 4:04 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon41 min
May 29, 4:23 AM CDTTornado WarningFSDLyon37 min
May 29, 4:41 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon, Osceola49 min
May 29, 5:21 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDDickinson, Osceola54 min
May 29, 5:31 AM CDTTornado WarningFSDLyon, Murray17 min
May 29, 6:12 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDCottonwood, Jackson33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.